Illinois, 2007Flash Flooding and Flooding in Illinois, August 7, 2007
August 7, 2007 · NWS LOT · 6 events in 4 counties and zones
Heavy rain fell across parts of northern Illinois, including Rockford, causing significant flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across parts of northern Illinois, including Rockford, causing significant flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 11:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 6, 11:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 AM CDT TUE AUG 7 2007
.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...
400 PM CDT
AS MENTIONED EARLIER...MAIN CONCERN THIS EVENING INVOLVES TSTM
DVLPMT NXT SVRL HRS AS REMNANT MCV NOW OVR WRN IA MOVES EWD ALONG
WARM FRONTAL BOUNDARY WHICH HAS BCM INCREASINGLY ACTIVE LATE THIS
AFTN. ACTUAL SFC FRONT HAS BEEN FOCUS FOR TSTM DVLPMT SINCE ABOUT
1430 AND THIS IS EXPECTED TO CONTINUE. AIR MASS ALNG AND S OF THE
FRONT HAS BCM EXTREMELY UNSTABLE...MAINLY THE RESULT OF OBSCENE DEW
POINTS WHICH ARE PUSHING 80 F FROM THE QUAD CITIES THROUGH THE
KANKAKEE AREA. IN ADDITION...FCST SOUNDINGS FOR TNGT ADVERTIZE
PWATS OF WELL OVR 2 IN. LOW AND MID LVL WINDS FCST TO UNDERGO
MODEST INCRS AS WEAK WAVE APCHS FROM W...WITH SET UP BCMG MORE FVRBL
FOR ECHO TRAINING TO DVLP. FRONT WIL LIKELY BCM STNRY AGAIN NR I-88
CORRIDOR...SO HIEST POTL FOR FLASH FLOODING IS EXPECTED OVR EXTRM
NRN IL...FROM RFD AREA ESEWD INTO N SIDE OF CHI. HOWEVER...WITH
OUTFLOW BOUNDARIES TO AND OTHER MESOSCALE FEATURES TO CONTEND WITH
HAVE DECIDED TO INCLUDE COUNTIES SWD THRU I-80 CORRIDOR.
THIS SYS TO PUSH OFF TO E BY TUES AFTN...BUT AMS REMAINS RATHER
UNSTABLE INTO EVENING HRS SO WILL MAINTAIN AT LEAST CHC POPS THRU
TUES AFTN. IN WAKE OF THIS WAVE...FRONT IS FCST TO SAG SWD TO JUST
S OF FA AND WILL REFLECT THIS AS A PERIOD OD DRY WX BEFORE NXT WAVE
APCHS LATE WED-WED NGT AND PROCESS OF INCRSG AND BACKING LLVL WINDS
AND NWD ADVANCE OF TRPCL AIR BEGINS ALL OVR AGAIN.
MED RANGE GUID HAS BEEN A BIT INCONSISTENT IN TERMS OF DVLPG MORE
PRONOUNCED PUSH OF COOLER/DRIER AIR HEADING INTO NXT WEEKEND...SO
WILL MAKE LTL CHG TO GOING EXTENED FCST.
325 PM CDT
WILL BE ISSUING A MORE DETAILED DISCUSSION IN ABOUT A HALF HOUR.
JUST WANT TO GIVE A HEADS UP THAT A FLASH FLOOD WATCH WIBIS FOR NRN
IL ALONG AND N OF I-80 FROM 900 PM CDT UNTIL NOON ON TUESDAY. THIS
WILL ALSO INCLUDE LAKE AND PORTER COUNTIES IN INDIANA.
MERZLOCK
&&
.AVIATION...
1259 AM CDT
FOR 06Z TAFS...CONVECTION TRENDS/MCS DVLPMNT AND PROPAGATION THROUGH
MORNING HOURS MAIN CONCERN...ALONG WITH ASSOCIATED VIS/CIG CONCERNS.
LATEST SFC ANALYSIS INDICATES NEARLY STATIONARY FRONTAL BOUNDARY
DRAPED FROM NERN IA...SW WI...TO IL/WI BORDER AREA FAR NERN IL. MID
LVL S/WV TROF NOTED IN VAPOR IMAGERY ACROSS MN/WRN IA...INDUCING
30-40 KT SWLY LLVL JET INTO BAROCLINIC BOUNDARY FROM IA EASTWARD
INTO SRN WI/NRN IL. LLVL JET PROGGED TO VEER MORE WSW WITH TIME NEXT
SVRL HRS...SUGGESTING FOCUS OF STRONG MOIST ADVECTION/CONVERGENCE TO
CONTINUE TO SHIFT EAST ACROSS NRN IL THROUGH SUNRISE. THIS EXPECTED
TO AFFECT ALL TERMINAL SITES...WITH TSRA/IFR CONDITIONS EXPECTED.
EXPECT MAIN ROUND OF TSTMS TO AFFECT KRFD 07-11Z...AND CHI AREA
TERMINALS 08-12Z...THOUGH WILL LIKELY SEE ADDITIONAL WEAKER SCT
RW/TRW DVLPMNT INTO MID MORNING HOURS IN CONTINUED WESTERLY LLVL
WAA/MOIST ADVECTION. THUS HAVE CARRIED VCTS/TEMPO SHRA FOR MUCH OF
REMAINDER OF MORNING HOURS. S/WV AND ASSOCIATED SFC LOW PRESSURE
WAVE MOVE NORTH OF FCST AREA BY MIDDAY...WITH SFC FRONT SAGGING BACK
SOUTH ACROSS TERMINALS LATE MORNING/EARLY AFTN. MODEL TSECTS
INDICATE DRYING IN MID LVLS BY AFTN...WITH WEAK SUBSIDENCE INVERSION
NOTED AROUND 700 HPA IN FCST SNDGS. WITH RICH BOUNDARY LAYER
MOISTURE INSTABILITY REMAINS A CONCERN...WITH 3000+ J/KG MLCAPE
NOTED IN WRF SOUNDINGS MID/LATE AFTN. EXPECT THAT LLVL CONVERGENCE
ALONG FRONTAL BOUNDARY TO BE SOUTH OF TERMINALS BY THAT TIME
HOWEVER...SO HAVE GONE DRY FOR TAFS THIS AFTN. ULTIMATE LOCATION OF
BOUNDARY WILL PLAY ROLE IN HOW GREAT CONVECTIVE THREAT BECOMES THIS
AFTN AT TERMINAL SITES...THOUGH CONFIDENCE LOW ATTM.
AS FOR WINDS...LGT/VRBL WINDS IN WEAK SFC PRESSURE GRADIENT VCNTY
STATIONARY FRONT ATTM...WILL ONLY BECOME MORE VRBL AS WIND FIELD
BECOMES MORE CONVECTIVELY DISTURBED NEXT SVRL HRS. TRIED TO
INDICATE MORE OF A SYNOPTIC WSW LATER THIS MORNING WITH SHIFT TO
WNW LATE.
RATZER
&&
.MARINE...
150 PM...WARM FRONT EXTENDS ACROSS NORTHERN IL THIS AFTERNOON. SFC
LOW OVER THE PLAINS LIFTS NE ACROSS THE WESTERN LAKES TUESDAY...AS
THE WARM FRONT LIFTS NORTH. LIGHT/EASTERLY WINDS TONIGHT TURN SE
THEN SOUTH BY TUESDAY MORNING. THE LOW CONTINUES ACROSS THE EASTERN
LAKES TUESDAY NIGHT IN WEDNESDAY MORNING...WITH A COLD FRONT MOVING
SOUTH DOWN THE LAKE...REACHING SOUTHERN LAKE MICHIGAN BY WEDNESDAY
AFTERNOON. NORTHERLY WINDS BEHIND FRONT GENERALLY 10-15KTS...PERHAPS
A PERIOD OF HIGHER WINDS WITH FROPA ITSELF. PATTERN REPEATS AGAIN
WEDNESDAY INTO THURSDAY WITH ANOTHER LOW MOVING ACROSS THE WESTERN
LAKES...DRAGGING THE COLD FRONT BACK NORTH WEDNESDAY NIGHT AS A
WARM FRONT. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 6, 3:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON AUG 6 2007
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-070930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT MON AUG 6 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
A FLASH FLOOD WATCH WILL BE IN EFFECT TONIGHT THROUGH TUESDAY
AFTERNOON FROM HEAVY RAINFALL FROM THUNDERSTORMS. THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. MORE
THUNDERSTORMS ARE EXPECTED INTO THE MORNING HOURS ON TUESDAY BEFORE
BECOMING MORE SCATTERED TUESDAY AFTERNOON. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TUESDAY. HEAVY RAINFALL WILL ALSO REMAIN
POSSIBLE. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT IN NORTHWEST
INDIANA AND OVER THE ENTIRE OUTLOOK AREA AGAIN WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-070930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT MON AUG 6 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THUNDERSTORMS ARE LIKELY THIS EVENING. A FEW STORMS MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE AGAIN LIKELY ON TUESDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING THUNDERSTORM WIND
GUSTS IN EXCESS OF 35 KNOTS.
THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
Flash Flood, Winnebago
- When
- August 7, 1:00 AM CST to 7:00 AM CST
- Where
- Winnebago County, Rockford
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -89.080
Over 6 inches of rain fell over southeast Rockford in a three hour period. The runoff quickly overwhelmed Keith and Madigan Creeks in Rockford as well as other streams across eastern Winnebago County. Hardest hit areas included the Keith Creek watershed in southeast Rockford, the same area that experienced flash flooding on Labor Day 2006. Twenty intersections flooded in Rockford with six cars stranded in flood waters. Illinois Central railroad tracks washed out at Malford Road just south of Harrison.
Flash Flood, Boone
- When
- August 7, 1:30 AM CST to 4:00 AM CST
- Where
- Boone County, Belvidere
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.250, -88.850
Several roads and many basements were flooded after 4 to 6 inches of rain fell over southern Boone County in a short period of time. Motorists flooded on Appleton Road near Route 20.
Flash Flood, McHenry
- When
- August 7, 2:25 AM CST to 8:00 AM CST
- Where
- McHenry County, Woodstock
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -88.450
Intersection of Route 47 and 120 closed due to two feet of standing water. Willow and Clay Streets closed due to waist deep water. Police conducting rescues from stranded vehicles. Basement flooding was reported throughout Woodstock, and as many as 10 properties were flooded as a creek overflowed its banks in McHenry, IL.
Flash Flood, Lake
- When
- August 7, 4:00 AM CST to 8:00 AM CST
- Where
- Lake County, Lake Bluff
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.280, -87.830
Up to 4 inches of rain fell in a short time in the early morning hours. Some low lying roads had more than 2 feet of standing water. US41 near the Route 176 viaduct was closed due to flooding. One man had to be rescued from his vehicle. Route 176 was also closed at Sheridan Road due to flooding and buckling of pavement.
Flood, Winnebago
- When
- August 7, 7:00 AM CST to 10:00 PM CST
- Where
- Winnebago County, Winnebago
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.270, -89.230
Flooding continued from heavy rains and flash flooding earlier on August 7th. In Rockford, multiple roads closed due to flooding inlcuding Valencia, Avalon, and Churchill Grove from 9th to 20th. City officials in Rockford feared that water flowing over the spillway at the Alpine dam in Rockford would result in structural failure of the 65 year old dam. Residents in a 1200 home area immediately downstream of the dam along Keith Creek were evacuated as a precaution. Flood waters up to the first level of some houses and as many as 12 basement collapses were reported as a result of the flooding. Water came within 2 feet of flowing over the Alpine dam spillway at around 1130 AM. Severe flooding occurred within the Churchill Park area. Significant flooding also occurred along Madigan Creek in the Cherry Valley area. More than 40 residents along the creek were evacuated. About 30 homes along the creek sustained flood damage. Rainfall totals include 6.84 inches 3 miles southeast of Rockford, 6.79 inches northwest of Rockford and 4.70 inches 3 miles northeast of Rockford. The city of Rockford and Winnebago County were declared a state disaster area as a result of the flash flooding and flooding.
Flood, McHenry
- When
- August 7, 8:00 AM CST to 8:00 PM CST
- Where
- McHenry County, Union
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.530
Flooding continued from heavy rain and flash flooding from earlier on August 7th. Boot Creek overflowed at Hemmingson Road. Picnic tables floating near a car barn in three feet of water. Water flowing over the railway station platform. Many streets are closed due to flooding in Union. Marengo measured 5.10 inches of rain and Woodstock measured 4.35 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Hail and Damaging Winds in North Dakota, August 7, 2007$430,000 · 82 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Damaging Winds in Pennsylvania, August 7, 2007$70,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Nebraska, August 7, 2007$50,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
- Flash Flood and Damaging Wind in Nebraska, August 7, 2007$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54763, 59017, 54764, 59012, 54765, 54766.